Georgia, 2007Damaging Wind in Georgia, September 21, 2007
September 21, 2007 · NWS FFC · 1 event in 1 county or zone
A tropical low pressure area was moving west across the northern Gulf of Mexico. At 7 am EST on the 21st, the tropical low was located just off the Florida coast near Pensacola.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical low pressure area was moving west across the northern Gulf of Mexico. At 7 am EST on the 21st, the tropical low was located just off the Florida coast near Pensacola. Bands of showers and thunderstorms were rotating counterclockwise around the low into south and as far north as the southern portions of central Georgia. Some weak rotation was noted in the stronger thunderstorms. One of these thunderstorms moved north into Sumter county causing wind damage in the southeast part of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 21, 5:10 AM EST, 9 hours 23 minutes earlier.
Area forecast discussion, Sep 21, 5:10 AM EST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT FRI SEP 21 2007
.UPDATE...
AM IMMEDIATELY INCREASING POPS FOR SOUTHERN 1/3RD OF THE CWA. OUTER
BAND
FROM DEVELOPING TROPICAL SYSTEM CREEPING INTO CRISP...WILCOX...AND
TELFAIR COUNTIES AND SHOWS NO SIGNS OF DISSIPATING. APPEARS TO BE
MOSTLY VERY HEAVY RAIN WITH LITTLE LIGHTNING NOTED OUTSIDE OF
COASTAL THUNDERSTORMS. 50DBZ CORES ONLY ABOUT 14K. WILL HAVE LIKELY
POPS IN THIS AREA FOR THE MORNING HOURS.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...
IMMEDIATE CONCERN IS SUBTROPICAL/TROPICAL SYSTEM MOVING VERY SLOWLY
WEST OFF THE WEST COAST OF FL. CLOUDS FROM THIS SYSTEM SPREAD INTO
THE FFC CWA THU COURTESY OF DEEP EASTERLY MARITIME FLOW. A FEW
SPRINKLES ALSO OBSERVED HERE AND THERE BECAUSE OF UPSLOPE FLOW OVER
THE SHALLOW COOL/DRY SFC LAYER. HOWEVER...SO FAR MOST OF THE
SIGNIFICANT PCPN HAS REMAINED SOUTH OF THE FFC CWA. HEAVY BANDS OF
SHRA AND A FEW TSRA JUST ACROSS THE SOUTHERN BORDER OF THE CWA
OVERNIGHT...BUT MAKING LITTLE PROGRESS NORTHWARD GFS INITIALIZING
BETTER AND NOT SHOWING BRIEF JOG NORTHWARD OF LOW INTO SW GA AS DOES
THE NAM. GFS SEEMS TO HAVE BETTER HANDLE ON SYSTEM...ALTHOUGH NO
REAL SIGNIFICANT DIFFERENCES AMONG THE NAM/GFS. THE GFS SHOWS THAT
THE CURRENT BAND OF SHRA/TSRA ACROSS N FL...ALBEIT IN A WEAKENED
FASHION...WILL DRIFT INTO N/W GA BY AFTERNOON. MEANWHILE...THE UPPER
HIGH IS OSCILLATING AROUND THE GULF LOW...AND WILL GRADUALLY SHIFT
FROM ITS CURRENT POSITION OVER THE ARKLATEX REGION TOWARD THE TN
VALLEY...AND THEN TOWARD THE SOUTHERN APPALACHIAN REGION BY THE
WEEKEND. THUS...THE MAIN EFFECT OF THE TROPICAL/SUBTROPICAL SYSTEM
SHOULD BE SHUNTED NW INTO THE MID-SOUTH AND ARKLATEX REGION ON THE
SOUTHERN SIDE OF THE SUBTROPICAL RIDGE...BUT JUST CLOSE ENOUGH TO
KEEP ABUNDANT CLOUDS AND AT LEAST SOME LIGHT SHRA ACROSS THE CWA
THROUGH THE SHORT TERM AND INTO THE LONG TERM PERIODS.
MODEL SOUNDINGS SHOW AN INCREASINGLY TROPICAL AIR MASS IN PLACE AS
FAR NORTH AS ATL-AHN BY 00Z THIS EVENING...WITH NEAR SATURATION
THROUGHOUT THE ATMOSPHERIC COLUMN...NOTE PW OF 1.83. THE SOUNDING
BECOMES ESSENTIALLY A MOIST ADIABATIC ONE BY EVENING. THERE DOES
APPEAR TO BE SOME POTENTIAL FOR TSRA WITH THE K INDEX RISING TO 32
AND THE LI OF -1 AND KI OF 32. WARM AIR ALOFT...-4C TO -5C AT 500
MB...ABUNDANT CLOUD COVER...AND THE OVERALL LACK OF ANY REAL
FOCUSING MECHANISM SHOULD HOLD TSRA THREAT TO THE SOUTHERN PART OF
THE CWA NEAREST THE UPPER LOW. ADDITIONAL BANDS OF SHRA AND ISOLD
TSRA WILL AFFECT THE CWA SAT-SUN AS THE SUBTROPICAL/TROPICAL LOW
CONTINUES ITS NW TRACK. THIS PUTS THE FFC CWA IN A MOIST SE FLOW.
THE THREAT FOR TSRA SAT...AND ESPECIALLY SUN...APPEARS GREATER THAN
TODAY AS SOME BREAKS IN THE OVERCAST WILL ALLOW TEMPS TO WARM INTO
THE 80S LEADING TO BETTER INSTABILITY.
TEMPS WILL BE HELD DOWN TODAY BECAUSE OF ABUNDANT CLOUD COVER.
SLIGHTLY WARMER TEMPS CAN BE EXPECTED SAT-SUN AS THE MAIN EFFECTS OF
THE LOW MOVE TO THE WEST OF THE AREA AND THE SUBTROPICAL RIDGE
BUILDS DOWN FROM THE NORTH. TEMPS WILL LIKELY BE ABOVE CLIMO FOR THE
WEEKEND...ESPECIALLY IN THE NORTH NEAREST THE UPPER HIGH.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS HAS BEEN PRETTY CONSISTENT THE PAST SEVERAL DAYS ON TAKING
THE TROPICAL/SUBTROPICAL SYSTEM TOWARD THE LA COAST BY THE WEEKEND.
THEN...THE REMNANTS OF THE SYSTEM TRACK NNW INTO THE ARKLATEX REGION
AND ARE EVENTUALLY PICKED UP BY A STRONG SHORT WAVE MOVING IN FROM
THE WESTERN STATES. THE UKMET/ECMWF HAVE A FURTHER WESTWARD TRACK
WITH THE TROPICAL SYSTEM...TAKING THE CENTER OF CIRCULATION INTO TX
INSTEAD OF TURNING IT NORTH IN WESTERN LA. THE SREF ALSO SHOWS A
FURTHER WESTWARD TACK AS WELL. AT ANY RATE...THE BULK OF THE
ASSOCIATED PCPN SHOULD MOVE INTO THE MIDWEST AROUND THE SUBTROPICAL
RIDGE...WHICH BY EARLY NEXT WEEK WILL BE LOCATED JUST OFF THE
MID-ATLANTIC COAST. MOST OF THE SUBSTANTIAL HEAVY SHRA/TSRA WITH THE
LOW REMAINS NEAR THE COASTAL AREAS UNTIL IT IS PICKED UP BY THE
WESTERN TROUGH TOWARD THE WEEKEND/EARLY NEXT WEEK...AT WHICH POINT
THE HEAVIER RAINS SPREAD NORTH THROUGH LA/AR ALONG AN ADVANCING
FRONTAL SYSTEM. THE BEST CHANCE OF RAIN FOR THE FFC CWA WILL COME
WHEN A COLD FRONT TAPS INTO THE REMAINING MOISTURE AND SPREADS SE
INTO THE AREA TUE-WED. THERE IS A NOTICEABLE DRYING TREND ACROSS THE
N/E SECTIONS MON-TUE IN ADVANCE OF THE FRONT AS A MID-ATLANTIC SFC
HIGH SPREADS MUCH DRIER AIR INTO THE AREA FROM THE NE. THIS COULD
INITIALLY HINDER SHRA/TSRA DEVELOPMENT WITH THE FRONT. WILL NEED TO
MONITOR THIS DRYING TREND IN LATER RUNS TO ASSESS ITS ROLE IN
POTENTIALLY REDUCING FRONTAL SHRA/TSRA ACTIVITY. NO SIGNIFICANT
COOLING FORSEEN IN THE NEXT 10 DAYS. 850MB TEMPS HOVER IN THE +16 TO
+18C RANGE...WITH ANY NOTICEABLE COLD AIR WELL NORTH UP IN CANADA.
THUS EVEN AFTER FRONTAL PASSAGE...COOLING WILL BE NEGLIGIBLE.
CONFIDENCE IN LATER PERIODS OF THE EXTENDED LOW WITH RESPECT TO
PCPN. GFS SHOWS ALL ACTIVITY SOUTH AND EAST OF THE CWA BY DAY
7...BUT A WESTERLY FLOW WITH WEAK EMBEDDED SHORT WAVES STILL NOTED
ALOFT. HAVE LEFT SAT DRY FOR NOW...BUT THIS COULD CHANGE WITH LATER
RUNS.
&&
.AVIATION...DEEP EASTERLY FLOW SUPPORTING SOLID LAYER OF STRATUS
OVER GEORGIA THIS MORNING. MOST OF IT IS IFR WITH PATCY DRIZZLE OVER
NORTH AND CENTRAL SECTIONS. THIS SHOULD CONTINUE THROUGH LATE
MORNING...GRADUALLY LIFTING ABOVE 3 THSD FT AROUND 18Z. SHOWERS
SHOULD SPREAD NORTHWARD DURING THE DAY...BUT CONVECTION SHOULD BE
LIMITED TO AREAS SOUTH OF COLUMBUS TO MACON. WIND WILL REMAIN EAST
TO NORTHEAST TODAY 10 TO 15KT WITH HIGHER GUSTS. VISIBILITY SHOULD
REMAIN UNRESTRICTED EXCEPT NEAR 3SM IN PATCHY DRIZZLE OR FOG UNTIL
14Z...AND IN SHOWERS OR THUNDERSTORMS LATER TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 80 67 84 68 86 / 20 20 20 20 20
ATLANTA 79 69 83 70 85 / 20 20 20 20 30
BLAIRSVILLE 72 64 78 66 80 / 10 20 10 10 20
CARTERSVILLE 82 65 85 66 86 / 20 20 10 10 30
COLUMBUS 80 70 85 71 87 / 50 20 30 30 50
GAINESVILLE 78 67 84 69 85 / 20 20 10 10 20
MACON 78 70 84 71 86 / 40 20 30 30 30
ROME 83 67 86 68 87 / 20 20 10 10 30
PEACHTREE CITY 79 67 83 68 85 / 30 20 20 20 30
VIDALIA 78 70 85 71 86 / 40 20 40 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/41
Hazardous weather outlook, Sep 21, 5:42 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 AM EDT FRI SEP 21 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
642 AM EDT FRI SEP 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER CENTRAL GEORGIA TODAY...
AND WEST CENTRAL GEORGIA THIS EVENING.
.SYNOPSIS...
LOW PRESSURE CENTERED OFF THE WEST COAST OF FLORIDA THIS MORNING
WILL CONTINUE TO DRIFT WESTWARD ALONG THE NORTHERN GULF THROUGH
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE WIND GUSTS TO 45 OR 50 MPH...AND
LOCALLY HEAVY RAIN.
.DISCUSSION...
LOW PRESSURE OFF THE WEST COAST OF FLORIDA WILL DRIFT SLOWLY
WESTWARD THROUGH TONIGHT. BANDS OF SHOWERS AND EMBEDDED
THUNDERSTORMS ROTATING AROUND THIS LOW WILL PUSH NORTHWARD INTO
CENTRAL GEORGIA TODAY. STRONG LOW LEVEL SOUTHEAST WIND ASSOCIATED
WITH THIS LOW COULD GIVE WINDS OF 45 TO 50 MPH WITH THE STRONGER
THUNDERSTORMS. DEEP TROPICAL MOISTURE WILL SUPPORT LOCALLY HEAVY
RAIN WITH POSSIBLE FLOODING OF LOW LYING AREAS. STABILITY INDEX
VALUES SHOULD BE MARGINAL...LIFTED INDICES SHOULD RANGE FROM MINUS
ONE TO MINUS 3 ACROSS CENTRAL GEORGIA. ANY THUNDERSTORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. THE MOST FAVORABLE AREA
FOR THUNDERSTORMS SHOULD BE ALONG AND SOUTH OF A COLUMBUS TO MACON
TO SANDERSVILLE LINE TODAY...AND MAINLY WEST CENTRAL GEORGIA THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THIS WILL BE A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA
FRIDAY...OVER MAINLY WESTERN SECTIONS SATURDAY THROUGH
MONDAY...AND OVER ALL OF NORTH AND CENTRAL GEORGIA TUESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Thunderstorm Wind, Sumter
- When
- September 21, 2:33 PM EST to 2:35 PM EST
- Where
- Sumter County, Leslie to 1 mi W of Leslie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.950, -84.080
The Sumter County Emergency Management Director reported that thunderstorm wind gusts blew down several trees and power lines. In addition, the roof was blown off a porch of one home in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, September 21, 2007$30 million · 3.5 in hail · 10 events
- Lightning Strike in Florida, September 21, 20071 death · 1 event
- Flash Flooding and Damaging Wind in California, September 21 to 22, 2007$300,000 · 52 kt wind · 5 events
- Flash Flooding and Lightning Strike in Nevada, September 21 to 22, 2007$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, September 21, 2007$76,000 · 1 in hail · 22 events
- Lightning Strike in Florida, September 21, 2007$200,000 · 1 event
- Damaging Wind in Iowa, September 21, 2007$85,000 · 55 kt wind · 1 event
- Damaging Winds in Iowa, September 21, 2007$55,000 · 74 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 21, 2007$16,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Michigan, September 21, 2007$6,000 · 61 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20078 events
- Hail in Wisconsin, September 21, 20071.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60649.